In 2016, nearly one million Americans used heroin, and 626,000 Americans were addicted to the deadly opioid. Heroin overdose deaths have increased 533 percent since 2002, according to the 2016 National Survey on Drug Use and Health.
As widespread as heroin has become, it can still be difficult to detect when someone is using the drug. Heroin users often go to great lengths to try to hide their drug use, and spotting a heroin user may be especially difficult early in the course of heroin addiction.
Even so, there are a number of clues to look for if you suspect a loved one is using heroin.
Everyone responds to heroin differently.
A person’s size and general health can influence an individual’s reaction to heroin as can the dose a person consumes. Different batches or types of heroin can elicit different effects, as some are far more potent than others.
The physical signs can also differ depending on the method of use. Shooting heroin can leave track marks or scars on the arms or other injection sites. Snorting heroin can damage the nose, causing nosebleeds and damage to the nostrils. Heroin can also be smoked and cause noticeable breathing problems.
Effects can also increase if heroin is taken with other drugs. In addition, people who’ve used heroin for a long time and have developed a tolerance may appear less impaired than first-time heroin users.
Even so, the immediate and long-term effects of heroin are often apparent to the bystander.
After someone injects or snorts heroin, they typically experience an initial euphoric rush that may be accompanied by nausea and vomiting and flushing of the skin. While the euphoria of heroin lasts for a few minutes, it is typically followed by several hours of drowsiness, which may be noticeable.
Other noticeable physical signs of heroin use include:
The short-term side effects of heroin typically last for between three and five hours.
Many heroin users enter a hazy, trance-like state known as going “on the nod.” A person who is on the nod may seem very alert one second and then appear to go in and out of consciousness. It can happen anywhere — in bed, sitting up at the dinner table or even while standing.
People who are nodding off experience slowed breathing and have a lower pulse. They may look as if they’re about to fall down, but they usually won’t. Some heroin users have described the nod as an almost hypnotic state on the edge of consciousness.
Knowing the signs of a heroin overdose can mean the difference between life and death. More than 13,000 Americans died from a heroin overdose in 2016.
Signs of a heroin overdose include slow or shallow breathing, no breathing at all, pinpoint pupils and cold, clammy skin. The person may have extremely low blood pressure and a weak pulse and may lapse into a coma.
Other signs of heroin overdose include bluish-colored nails and lips, a discolored tongue, delirium, drowsiness and uncontrolled muscle movements, according to the National Institutes of Health.
If you or someone you love is experiencing a heroin overdose, call 911. An antidote called naltrexone, or Narcan, can reverse an opioid overdose.
Repeated heroin use may result in a number of noticeable changes in the body.
Heroin addiction happens quickly, and as a person becomes more consumed by their addiction, they may neglect their personal grooming habits and begin to look unkempt.
Other physical red flags of long-term heroin use include:
According to the National Institute on Drug Abuse, chronic heroin users can also suffer from a host of serious medical complications, including abscesses, other soft-tissue infections and bacterial infections of the heart lining and valves.
Heroin users can also develop liver, kidney and lung disease and arthritis and other musculoskeletal diseases. Because most heroin users inject the drug intravenously, they are also at a higher risk of contracting bloodborne infectious diseases such as hepatitis B, hepatitis C, and HIV/AIDS.
As with any drug addiction, heroin abuse can alter a person’s behavior.
Some common behavioral signs of heroin abuse include:
An individual who is addicted to heroin may have difficulty coping with normal, everyday life. According to the National Institute on Drug Abuse, heroin can cause deterioration in parts of the brain that can affect a person’s abilities to make decisions and make it more difficult to deal with stressful situations.
“In 2016, roughly 626,000 Americans were addicted to heroin.”
We have programs designed specifically for you.
If a friend or loved one is using heroin, you may stumble across items they use to hold and consume the drug.
The drug itself is often sold in small glass or plastic vials or in small, tightly wrapped plastic bags. Heroin is also sometimes packaged in small colored balloons. Since most heroin users inject the drug, syringes or needles are another red flag for heroin abuse.
Other items associated with intravenous heroin use include:
If a heroin user smokes the drug, they will commonly have aluminum foil, lighters, candles and objects, such as straws, cigarettes and pipes, through which they can inhale the smoke or steam from the heroin.
You may also notice small pieces of balled tinfoil that have traces of white or brown powder or burn marks. They are used for heating up the heroin before it’s inhaled. Gum wrappers can also be used for this purpose.
Individuals who snort heroin have the least amount of drug paraphernalia. A person can snort heroin through a straw, a rolled up dollar bill or piece of paper, a hollowed out pen, or virtually any other hollow tube.
Most heroin users will have a “tool kit,” or container of sorts, where they keep all their drug-related paraphernalia — and people can be creative with their hiding places. People have been known to stash their drugs and equipment in everything from cereal boxes to hairbrushes to stuffed animals to toys to sunglass cases.
If you stumble across what you suspect is heroin or heroin paraphernalia, be very careful and don’t touch what you find with bare hands. Extremely potent synthetic opioids such as fentanyl and carfentanil are increasingly showing up in America’s heroin supply, and these deadly substances can be absorbed through the skin causing an accidental and potentially fatal overdose.
Calls will be answered by a qualified admissions representative with Advanced Recovery Systems (ARS), the owners of DrugRehab.com. We look forward to helping you!
Phone calls to treatment center listings not associated with ARS will go directly to those centers. DrugRehab.com and ARS are not responsible for those calls.